You wake up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s peculiar. So you begin thinking about likely causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an unreasonable volume (it’s all been very moderate lately). But you did take some aspirin for your headache last night.
Might the aspirin be the cause?
And that possibility gets your mind going because perhaps it is the aspirin. And you recall, somewhere in the deeper crevasses of your memory, hearing that certain medications were connected with reports of tinnitus. is aspirin one of those medicines? And does that mean you should stop using aspirin?
Tinnitus And Medication – What’s The Link?
The long standing rumor has connected tinnitus symptoms with numerous medications. But those rumors aren’t quite what you’d call well-founded.
It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medications produce tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:
- Starting a new medicine can be stressful. Or more often, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. The whole ordeal is stressful enough to cause this sort of confusion.
- The affliction of tinnitus is relatively common. More than 20 million individuals cope with recurring tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough individuals will start taking medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
- Many medications can impact your blood pressure, which also can affect tinnitus.
What Medications Are Linked to Tinnitus
There is a scientifically proven connection between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Link
There are certain antibiotics that have ototoxic (ear harming) properties. These strong antibiotics are normally only used in special cases and are known as aminoglycosides. High doses have been proven to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.
Medicines For High Blood Pressure
Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is again extremely significant. Normally, high dosages are the real issue. The dosages you would take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. But when you quit taking high doses of aspirin, luckily, the ringing tends to disappear.
Check With Your Doctor
There are some other medications that may be capable of triggering tinnitus. And the interaction between some combinations of medicines can also create symptoms. That’s the reason why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
That said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.